Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 69, NWS Morristown, TN

June 17, 2018Morgan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 17, 2018, 6:59 PM EDT for Morgan County, Tennessee. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2018, 6:59 PM EDT (22:59 UTC)
Expired
Jun 17, 2018, 7:19 PM EDT
In force
20 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morgan County, TN

The radar

The Knoxville radar (KMRX), 105 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 7:05 PM EDTHAIL 1Oakdale, TNDIME TO QUARTER SIZE HAIL REPORTED IN OAKDALE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

419 
WUUS54 KMRX 172259
SVRMRX
TNC129-172330-
/O.NEW.KMRX.SV.W.0069.180617T2259Z-180617T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
659 PM EDT SUN JUN 17 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morgan County in east Tennessee...

* Until 730 PM EDT.

* At 659 PM EDT, a severe thunderstorm was located 7 miles north of
  Midtown, or 8 miles north of Kingston, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Harriman, Oakdale and Coalfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3595 8461 3606 8465 3608 8446 3599 8444
      3598 8449 3597 8452 3597 8455 3596 8456
      3595 8455
TIME...MOT...LOC 2259Z 164DEG 4KT 3599 8452 

HAIL...1.00IN
WIND...60MPH
 
$$

05/MA
2 follow-up statements
408 
WWUS54 KMRX 172313
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
713 PM EDT SUN JUN 17 2018

TNC129-172330-
/O.CON.KMRX.SV.W.0069.000000T0000Z-180617T2330Z/
Morgan TN-
713 PM EDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTH CENTRAL MORGAN COUNTY...

At 713 PM EDT, a severe thunderstorm was located near Wartburg,
moving northwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Harriman, Oakdale and Coalfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3595 8461 3606 8465 3607 8451 3598 8449
      3597 8452 3597 8455 3596 8456 3595 8455
TIME...MOT...LOC 2313Z 123DEG 11KT 3601 8459 

HAIL...1.00IN
WIND...60MPH
 
$$

05/MA
263 
WWUS54 KMRX 172319
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
719 PM EDT SUN JUN 17 2018

TNC129-172329-
/O.CAN.KMRX.SV.W.0069.000000T0000Z-180617T2330Z/
Morgan TN-
719 PM EDT SUN JUN 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MORGAN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3595 8461 3606 8465 3607 8451 3598 8449
      3597 8452 3597 8455 3596 8456 3595 8455
TIME...MOT...LOC 2318Z 164DEG 4KT 3598 8453 

$$

05/MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:05 PM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 17, 3:05 PM EDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
305 PM EDT Sun Jun 17 2018

.SHORT TERM...(Tonight and Monday)...The mid/upper level ridge will
continue to dominate our weather in this persistent pattern. Gradual
moistening is occurring, and as expected convection coverage is
higher today than yesterday. Should see isolated to scattered
convection again tomorrow, with the highest PoPs across the south
and higher terrain areas. It will be hot again tomorrow afternoon,
similar to today. Will not stray far from MAV temps.

.LONG TERM...(Monday night through Sunday)...
Anomalously strong ridging over the region will continue to be the
main story early in the extended while a breakdown in the ridge mid
to late week will bring increasing chances for scattered showers and
thunderstorms. Models have been consistently showing the ridge
strengthening through early this week with 500 mb heights in excess
of 590 dam on Monday and Tuesday. NAEFS anomalies indicate this
would place the ridge in the 99th percentile for this time of year.
This is a strong signal for hot, above normal temperatures through
early week. Expect to see temperatures continue to be 5 to 10
degrees above normal with heat indices approaching 100. This is
forecast to be just below heat advisory criteria, but it will be
hot, nonetheless. Could be within a few degrees of record highs or
record high minimums on several days.

With strong ridging, expect mostly dry conditions early in the week.
With differential heating along the terrain, expect the higher
elevations to be a focus for convective development in the
afternoons. There will be plenty of energy for those thunderstorms
that can develop with MUCAPE of between 2000 to 3000 J/Kg. Still,
with weak wind shear around or less than 10 kt, expect convection to
be short-lived and very pulse-like in nature. A few of these
thunderstorms could make their way into the lower elevations, but
expect them to be mainly confined to the mountains and plateau.

A shortwave trough across the Northeast CONUS and a trailing surface
front across the Ohio Valley will weaken the ridge on Wednesday and
Thursday with PoPs on the increase, especially across northern
sections of the forecast area. Still have questions about the setup
for later in the week as the GFS is at odds with other global models
such as the ECMWF and Canadian. The GFS shows ridging trying to hold
on while the ECMWF and Canadian both show troughing amplifying
across the region. Regardless, the weakening of the ridge will
likely lead to higher PoPs and better chances of scattered precip.
There does seem to be good agreement that this probably isn't the
end of the ridge. Global models continue to show additional ridging
trying to build back in next weekend with the hot, above normal
pattern trying to continue.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  94  73  94 /  30  30  20  20
Knoxville McGhee Tyson Airport, TN  72  92  72  92 /  20  20  20  30
Oak Ridge, TN                       72  93  72  92 /  20  20  20  30
Tri Cities Airport, TN              66  92  69  90 /  10  20  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

LW/JB
Hazardous weather outlook, Jun 17, 2:50 PM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
250 PM EDT Sun Jun 17 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
250 PM EDT Sun Jun 17 2018 /150 PM CDT Sun Jun 17 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 17, 4:58 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Morristown TN
458 PM EDT SUN JUN 17 2018

TNZ101-102-172130-
West Polk TN-East Polk TN-
458 PM EDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POLK COUNTY UNTIL 530 PM
EDT...

At 458 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Etowah to near Ducktown.
Movement was southwest at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ducktown, William L. Davenport Refuge, Big Frog Mountain, Reliance,
Archville, Hiwassee Ocoee State Park and Copperhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8463 3526 8458 3527 8455 3527 8452
      3528 8450 3528 8449 3524 8437 3499 8439
TIME...MOT...LOC 2058Z 053DEG 10KT 3521 8443 3502 8445

05/MA
Special weather statement, Jun 17, 5:15 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
515 PM EDT SUN JUN 17 2018

TNZ036-069-172200-
Anderson TN-Knox TN-
515 PM EDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX AND
SOUTHEASTERN ANDERSON COUNTIES UNTIL 600 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Farragut, or 8 miles west of Knoxville, moving
northwest at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Powell and Karns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3595 8401 3591 8412 3603 8427 3612 8404
TIME...MOT...LOC 2114Z 153DEG 5KT 3597 8410

05/MA
Special weather statement, Jun 17, 6:07 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
607 PM EDT SUN JUN 17 2018

TNZ013-036-172230-
Anderson TN-Campbell TN-
607 PM EDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON AND
SOUTHWESTERN CAMPBELL COUNTIES UNTIL 630 PM EDT...

At 606 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Jacksboro to near Oliver
Springs. Movement was west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Oak Ridge, Lake City, Rosedale and Disney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3625 8415 3604 8421 3609 8438 3611 8440
      3610 8440 3611 8442 3613 8443 3614 8445
      3616 8444 3617 8440 3620 8439 3621 8437
      3626 8438 3628 8433
TIME...MOT...LOC 2206Z 105DEG 8KT 3623 8421 3608 8427

05/MA
Special weather statement, Jun 17, 6:12 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
612 PM EDT SUN JUN 17 2018

TNZ099-100-172245-
Bradley TN-Hamilton TN-
612 PM EDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRADLEY AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL 645 PM EDT...

At 612 PM EDT, Doppler radar was tracking a strong thunderstorm near
South Cleveland, or 9 miles southwest of Cleveland. This storm was
nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cleveland, South Cleveland, Collegedale, McDonald, Ooltewah and
Harrison Bay State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3518 8508 3519 8493 3505 8489 3506 8509
TIME...MOT...LOC 2212Z 020DEG 1KT 3509 8499

05/MA
Special weather statement, Jun 17, 6:44 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
644 PM EDT SUN JUN 17 2018

TNZ035-067-172315-
Roane TN-Morgan TN-
644 PM EDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MORGAN AND
NORTHWESTERN ROANE COUNTIES UNTIL 715 PM EDT...

At 644 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rockwood. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rockwood, Midtown, Harriman, Oakdale and Pine Orchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3586 8474 3587 8472 3589 8471 3590 8468
      3599 8472 3605 8478 3607 8477 3597 8451
      3582 8459
TIME...MOT...LOC 2244Z 089DEG 2KT 3591 8464

05/MA
Special weather statement, Jun 17, 6:57 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
657 PM EDT SUN JUN 17 2018

TNZ035-172330-
Morgan TN-
657 PM EDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN COUNTY UNTIL
730 PM EDT...

At 657 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Midtown, or 8 miles north of Kingston. This storm
was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Harriman, Oakdale, Coalfield, Petros and Frozen Head State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3606 8464 3611 8443 3600 8443 3599 8444
      3598 8446 3598 8449 3597 8452 3597 8455
      3596 8455
TIME...MOT...LOC 2257Z 164DEG 4KT 3599 8451

05/MA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:52 PM EDTSpecial Weather StatementMRXPolk38 min
Jun 17, 2:03 PM EDTSpecial Weather StatementMRXSevier27 min
Jun 17, 2:09 PM EDTSpecial Weather StatementMRXMorgan36 min
Jun 17, 2:30 PM EDTSpecial Weather StatementMRXSevier30 min
Jun 17, 2:40 PM EDTAreal Flood AdvisoryMRXBlount, Sevier2 hr
Jun 17, 2:54 PM EDTSpecial Weather StatementMRXScott51 min
Jun 17, 3:00 PM EDTAreal Flood AdvisoryMRXScott2 hr
Jun 17, 3:37 PM EDTSpecial Weather StatementMRXMonroe23 min
Jun 17, 4:16 PM EDTSpecial Weather StatementMRXLoudon44 min
Jun 17, 4:33 PM EDTSpecial Weather StatementMRXPolk27 min
Jun 17, 4:58 PM EDTSpecial Weather StatementMRXPolk32 min
Jun 17, 5:15 PM EDTSpecial Weather StatementMRXAnderson45 min
Jun 17, 6:07 PM EDTSpecial Weather StatementMRXAnderson23 min
Jun 17, 6:12 PM EDTSpecial Weather StatementMRXBradley33 min
Jun 17, 6:44 PM EDTSpecial Weather StatementMRXRoane31 min
Jun 17, 6:57 PM EDTSpecial Weather StatementMRXMorgan33 min
Jun 17, 7:11 PM EDTSpecial Weather StatementMRXRhea34 min
Jun 17, 7:46 PM EDTSpecial Weather StatementMRXRhea29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.